Thunderstorm Wind, Atkinson
- When
- July 23, 9:00 PM EST
- Where
- Atkinson County, Willacoochee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.333, -83.050
Several trees were blown down and thrown across the road. Power outages were also reported in Pearson.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Several trees were blown down and thrown across the road. Power outages were also reported in Pearson.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 23, 8:25 PM EST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 925 PM EDT FRI JUL 23 2004 .UPDATE...WSR-88D INDICATING STORMS DECREASING IN COVERAGE AND INTENSITY FROM EARLIER...NOW THAT HEATING OF THE DAY IS OVER. THERE ARE STILL SOME LINGERING STORMS ACROSS COFFEE COUNTY PRODUCING INTENSE CLOUD TO GROUND LIGHTNING MOVING SOUTH...WITH AN OUTFLOW MOVING THROUGH WAYCROSS. WE COULD SEE ONE OR TWO MORE STORMS FORM OVER THE OKEFENOKEE NEXT HOUR IF THAT OUTFLOW MAKES IT THERE. THERE WERE ALSO WEAKER DISSIPATING STORMS SOUTH OF PALATKA AND SOUTHWEST OF GAINESVILLE. THE 00Z JAX SOUNDING CAME IN MORE MOIST AND UNSTABLE WITH A PW OF 2.26 INCHES...K INDEX OF 40....AND CAPE OF 2100J. HOWEVER...TEMPS ALOFT WERE RELATIVELY WARM WHICH HELPED LIMIT THE HAIL POTENTIAL OF THE STORMS. MOST OF THE STORMS TODAY WERE HEAVY RAIN PRODUCES AND ALSO FREQUENT CLOUD TO GROUND LIGHTNING. WILL LET CURRENT INHERITED 30 POPS OUT TO MIDNIGHT CONTINUE. AS FOR FOG... CURRENT AND FORECAST SOUNDINGS SHOWS LOW LEVEL INVERSION FORMING BUT THE MID AND HIGH LEVEL CLOUDS (DEBRIS) SHOULD HELP INHIBIT ANY DENSE FOG FROM FORMING BUT PLENTY OF HAZE MIXED WITH AREAS OF FOG. && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. && PP/JH/PK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1210 PM EDT FRI JUL 23 2004 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-241000- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 1210 PM EDT FRI JUL 23 2004 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED STORMS ARE EXPECTED TO DEVELOP ALONG THE EAST COAST SEABREEZE FRONT THIS AFTERNOON AND PERSIST INTO THE EVENING HOURS. THE AIRMASS OVER GEORGIA WILL BECOME INCREASINGLY UNSTABLE THROUGH THE DAY. SOME STORMS THAT DEVELOP COULD BECOME STRONG ESPECIALLY ALONG THE COAST WHERE THE SEABREEZE COLLISION WILL OCCUR. BRIEF HEAVY DOWNPOURS...SMALL HAIL AND GUSTY WINDS TO 40 MPH WILL BE THE MAIN CONCERNS. STORMS WILL MOVE SOUTH AROUND 10 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH NEXT WEEK. HEAVY RAINFALL...GUSTY WINDS UP TO 40 MPH AND FREQUENT LIGHTNING WILL BE THE MAIN CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. CAMP/ENYEDI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 800 PM EDT FRI JUL 23 2004 GAZ134-135-240045- APPLING GA-BACON GA- 800 PM EDT FRI JUL 23 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN APPLING AND BACON COUNTIES FOR STRONG THUNDERSTORM WINDS AND HEAVY RAINFALL VALID UNTIL 845 PM EDT... AT 800 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF SURRENCY TO 13 MILES NORTHWEST OF ALMA...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF SURRENCY TO 11 MILES SOUTHWEST OF GRAHAM...MOVING SOUTH AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SURRENCY...NEW LACY AND ALMA THROUGH 845 PM EDT. SMALL HAIL...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. HESS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 813 PM EDT FRI JUL 23 2004 GAZ132-240100- COFFEE GA- 813 PM EDT FRI JUL 23 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN COFFEE COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 900 PM EDT... AT 813 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 5 MILES EAST OF RED BLUFF...OR ABOUT 11 MILES NORTH OF BROXTON...MOVING SOUTH AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND RED BLUFF...PRIDGEN... BROXTON...AMBROSE AND DOUGLAS THROUGH 900 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. HESS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 900 PM EDT FRI JUL 23 2004 GAZ132-240130- COFFEE GA- 900 PM EDT FRI JUL 23 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR COFFEE COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 930 PM EDT... AT 900 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES WEST OF NICHOLLS TO 3 MILES NORTH OF AMBROSE...OR ALONG A LINE EXTENDING FROM 10 MILES EAST OF DOUGLAS TO 3 MILES NORTH OF AMBROSE...MOVING SOUTHEAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WEST GREEN...PRIDGEN... NICHOLLS...BROXTON...AMBROSE AND DOUGLAS THROUGH 930 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. HESS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 923 PM EDT FRI JUL 23 2004 GAZ149-240215- ATKINSON GA- 923 PM EDT FRI JUL 23 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ATKINSON COUNTY FOR STRONG THUNDERSTORM WINDS...HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 1015 PM EDT... AT 923 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST OF AXSON TO 8 MILES NORTH OF WILLACOOCHEE...OR ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST OF ALMA TO 8 MILES NORTH OF WILLACOOCHEE...MOVING SOUTHWEST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WILLACOOCHEE... PEARSON AND AXSON THROUGH 1015 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. HESS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 930 PM EDT FRI JUL 23 2004 GAZ132-240200- COFFEE GA- 930 PM EDT FRI JUL 23 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR COFFEE COUNTY FOR STRONG THUNDERSTORM WINDS...HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 1000 PM EDT... AT 930 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF NICHOLLS TO 11 MILES WEST OF DOUGLAS...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST OF ALMA TO 7 MILES SOUTH OF AMBROSE...MOVING SOUTH AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND NICHOLLS AND DOUGLAS THROUGH 1000 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. HESS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 950 PM EDT FRI JUL 23 2004 GAZ163-240230- CLINCH GA- 950 PM EDT FRI JUL 23 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN CLINCH COUNTY FOR STRONG THUNDERSTORM WINDS VALID UNTIL 1030 PM EDT... AT 950 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 9 MILES NORTH OF ARGYLE TO 2 MILES SOUTH OF WILLACOOCHEE...MOVING SOUTHWEST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND COGDELL...ARGYLE...HOMERVILLE AND DU PONT THROUGH 1030 PM EDT. FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. HESS
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405804.